Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 11, NWS Northern Indiana

October 28, 2018

NWS Northern Indiana issued this gale warning at Oct 28, 2018, 2:58 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2018, 2:58 PM EDT (18:58 UTC)
Expired
Oct 28, 2018, 11:00 PM EDT
In force
8 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

589 
WHUS73 KIWX 281858
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
258 PM EDT Sun Oct 28 2018

LMZ043-046-290300-
/O.UPG.KIWX.SC.Y.0058.000000T0000Z-181029T1200Z/
/O.NEW.KIWX.GL.W.0011.181028T1900Z-181029T0300Z/
/O.NEW.KIWX.SC.Y.0059.181029T0300Z-181029T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
258 PM EDT Sun Oct 28 2018

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EDT MONDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect until 11 PM EDT this evening. A
Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 11 PM this evening to 8 AM EDT Monday.
The Small Craft Advisory is no longer in effect. 

* WINDS...Northwest at 20 to 30 knots in the afternoon with gusts
  to 35 knot gales. Northwest winds 15 to 25 knots overnight, with 
  gusts to 30 knots possible in the evening.
  

* WAVES...4 to 7 feet building to 5 to 8 feet this afternoon, 
  occasionally 10 feet. Waves 3 to 6 feet Monday morning 
  subsiding to 2 to 4 feet by Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
3 follow-up statements
621 
WHUS73 KIWX 281931
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
331 PM EDT Sun Oct 28 2018

LMZ043-046-290345-
/O.CON.KIWX.GL.W.0011.000000T0000Z-181029T0300Z/
/O.CON.KIWX.SC.Y.0059.181029T0300Z-181029T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EDT Sun Oct 28 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 8 AM EDT MONDAY...

* WINDS...Northwest at 20 to 30 knots in the afternoon with 
  gusts to 35 knot gales. Northwest winds 15 to 25 knots 
  overnight, with gusts to 30 knots possible in the evening. 

* WAVES...5 to 8 feet occasionally 10 feet. Waves 3 to 6 feet 
  Monday morning subsiding to 2 to 4 feet by Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
846 
WHUS73 KIWX 282022
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
422 PM EDT Sun Oct 28 2018

LMZ043-046-290430-
/O.CON.KIWX.GL.W.0011.000000T0000Z-181029T0300Z/
/O.EXT.KIWX.SC.Y.0059.181029T0300Z-181029T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
422 PM EDT Sun Oct 28 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO
11 AM EDT MONDAY...

* WINDS...Northwest at 20 to 30 knots in the afternoon with 
  gusts to 35 knot gales. Northwest winds 15 to 25 knots 
  overnight, with gusts to 30 knots possible in the evening. 

* WAVES...5 to 8 feet occasionally 10 feet. Waves 3 to 6 feet 
  Monday morning subsiding to 2 to 4 feet by Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
974 
WHUS73 KIWX 290255
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1055 PM EDT Sun Oct 28 2018

LMZ043-046-291100-
/O.EXP.KIWX.GL.W.0011.000000T0000Z-181029T0300Z/
/O.CON.KIWX.SC.Y.0059.181029T0300Z-181029T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1055 PM EDT Sun Oct 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
MONDAY...
...GALE WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING...

* WINDS...Northwest winds of 15 to 25 knots expected overnight. 

* WAVES...5 to 8 feet occasionally 10 feet. Waves 3 to 6 feet 
  Monday morning subsiding to 2 to 4 feet by Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 28, 1:21 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 28, 1:21 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
121 PM EDT Sun Oct 28 2018

.SYNOPSIS...
Issued at 653 AM EDT Sun Oct 28 2018

A low pressure system will bring rain showers and gusty winds to the
region today. Westerly winds could gust as high as 35 to 45 mph by
mid to late afternoon. High temperatures will be in the 50s. Expect
rain showers to become more isolated overnight. Lows will be in the
upper 30s and 40s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 401 AM EDT Sun Oct 28 2018

Dynamic upper wave will bring rain to the area today, along with
windy conditions particularly to southwest half of the forecast
area along with areas near Lake Michigan.

Vigorous upper level vort max across western Wisconsin/eastern
Minnesota will dig across the southern Great Lakes and Ohio Valley
region today via a strong 140 knot upper speed max. Strong
isentropic lift preceding this wave will allow an area of rain
showers to overspread the region from west to east this morning,
working into far western portions of the area after 10 or 11Z.
Given strength of advective forcing and good upper level dynamics,
continued with categorical PoPs for today. A narrow axis of 50
knot 850 mb winds in cold advection portion of this system and
transition to modest forcing for downward vertical motion will
result in some concerns for higher wind gusts this afternoon,
particularly south of the Route 30 corridor, and especially across
extreme southern counties into central Indiana. Exact mixed layer
heights will be critical whether advisory level gusts are reached
this afternoon. Despite good upper dynamics, DPVA with this
system should be rather channeled in nature with a lack of clear
transition to a negatively tilted system. Low level reflection
should only exhibit modest deepening rates as a result and
isallobaric forcing for stronger wind gusts should be on the
relatively weaker side. While reaching advisory criteria is
certainly a possibility extreme south, will hold off on headlines
at this time given above factors and let day shift assess trends
for possible issuance. Will issue an SPS this morning highlighting
potential wind gusts to around 40 mph this afternoon.

Other item worth monitoring today will be potential of some isolated
thunder, especially considering aforementioned good dynamics.
Instability will be very limited however, with only an expected
50-100 J/kg of surface based CAPE expected. This instability will
also be confined to a relatively narrow pocket closer to cold core
of mid level system. While an isolated thunderstorm is possible,
confidence in occurrence and anticipated very limited coverage
does not yet appear to warrant ZFP mention at this time. With
relatively strong low level winds, may also need to monitor for
any localized enhancement to wind speeds where showers are able
to aid in mixing down these stronger low level winds. With the
possibility of very weak surface based CAPE and freezing levels of
around 3-4k feet, cannot also not completely rule out some small
hail/graupel with stronger showers this afternoon across the
south, but this is of a very low confidence level.

A transition to a period of lake effect/enhanced rain showers is
then expected this evening as another northwest flow vort max
approaches western Great Lakes with favorable northwest
trajectories. Isolated-scattered showers should have good inland
penetration with continued stronger low level flow tonight and
weak synoptic forcing with sheared vorticity max.

&&

.LONG TERM...(Monday through Saturday)
Issued at 401 AM EDT Sun Oct 28 2018

A few showers will likely persist into Monday morning as last of
upper level synoptic forcing pushes southeast across the area, but
skies should clear for the afternoon as mid level ridging builds
in from the west in advance of longwave western CONUS trough. Late
onset of warm advection and slow retreat of low level thermal
trough should provide another day of slightly below normal
temperatures Monday.

Low level thermal ridging will build across the region for Tuesday
which is certainly appearing to be the warmest day of this
forecast period as impressive low level thermal ridge builds into
the region. Medium range models still all indicating broad
downstream frontal response from longwave western CONUS troughing
by Tuesday afternoon, sinking southeast across the area late
Tuesday afternoon through early Wednesday. Moisture advection and
moisture pooling with frontal convergence will lead to anomalous
1.25-1.50 inch PWAT axis accompanying this baroclinic zone with
some decent rainfall amounts possible. Baroclinic zone should be
somewhat progressive as it tracks southeast, but cut-off southern
stream upper trough will likely hang this front up somewhere
across the Ohio River Valley with another round of rain possible
later Wednesday into Thursday as possible deformation forcing
lifts back northward. Currently not expecting flooding to be a
major issue given likelihood that initial frontal boundary will be
somewhat progressive, but will have to iron out details in later
forecasts regarding track of southern stream cut-off and where
baroclinic zone ultimately stalls out later Wednesday. A
transition back to cooler temps anticipated by later Thursday-
Friday as additional short waves translate through mean troughing
across central CONUS. Thus, will maintain low chance of rain
showers through much of this period, and cannot completely
discount some snow showers mixing in at times during the nighttime
hours toward the end of this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 115 PM EDT Sun Oct 28 2018

Bulk of rain shield has cleared both terminals to the east at
start of TAF period with some isolated showers possible through
the evening. Pressure gradient winds behind surface trof just east
of the IN/IL state at line is veering winds from southerly to
westerly and significantly increasing winds speeds as it pushes to
the south and east this afternoon. Expect wind gusts to 35 knots
this afternoon before subsiding after 00z this evening. Otherwise
CIGS stay MVFR for the majority of the TAF cycle with gradual
improvement to high end MVFR to low end VFR over the TAF sites

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 28, 4:43 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
443 AM EDT Sun Oct 28 2018

INZ003-012-013-015-020-022>027-032>034-MIZ077-OHZ024-025-290845-
La Porte-Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Van Wert-Allen OH-
443 AM EDT Sun Oct 28 2018 /343 AM CDT Sun Oct 28 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Sustained winds of 20 to 30 mph with gusts between 30 and 40 mph are
expected this afternoon. Slightly higher gusts up to 45 mph are
possible south of Highway 30 this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>009-014-016>018-MIZ078>081-OHZ001-002-004-005-015-016-290845-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-
Kosciusko-Whitley-Allen IN-Cass MI-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
443 AM EDT Sun Oct 28 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
443 AM EDT Sun Oct 28 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Conditions hazardous to small craft are expected this afternoon
and tonight. A few gusts to gale force are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft may persist through early Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:58 PM EDTSmall Craft AdvisoryIWX20 hr

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.